Drug Deaths Continue to Climb
Prince George, B.C. – There have been 8 deaths in Prince George in the first half of this year due to illicit drug use, and in four of the deaths, fentanyl was present.
Fentanyl is 50-100 times more toxic than other opioids. The dose must be carefully monitored to avoid accidental overdose. This makes it particularly high risk for people who have never used opioids or for people who may mistakenly use fentanyl thinking it is something else.
While the number of fentanyl related deaths in Prince George is down from the 7 recorded in the same period a year ago, Fort St. John is seeing an increase.
In that community, fentanyl was detected in 6 overdose deaths in the first half of this year, that’s triple the number detected in that community during the same period in 2015.
The BC Coroners Service says fentanyl was linked to 14 deaths throughout the Northern Health region in the first six months of this year, just as it was in the same six months of 2015.
Provincially the figures continue to climb.
From January 1st of this year to the end of June there were 371 drug overdose deaths in BC. That’s up 74.2% from the same time period one year ago and fentanyl is a key factor.
Between January 1st through to the end of May ( it takes a little longer for toxicology to confirm fentanyl), fentanyl was detected in 60% of the deaths. During the same period a year ago, fentanyl was confirmed in 31% of the drug overdose deaths province wide.
Fentanyl related deaths are no longer a lower mainland issue says the BC Coroners Service. The number of deaths in which fentanyl has been detected on Vancouver Island and in the southern Interior during the first 5 months of this year, is over an above the total for the entire year of 2015.
The BC Coroners Service is urging all drug users to be extremely cautious, and that 9-1-1 be called if some appears to be overdosing.
Early Signs of Overdose:
- Severe sleepiness
- Slow heartbeat
- Trouble breathing
- Slow, shallow breathing or snoring
- Cold, clammy skin
- Trouble walking or talking
If these symptoms are present, call 9-1-1.
The BC Coroners Service says it “continues to work with health, community and law enforcement agencies to try to find all ways possible to reduce this unacceptably high death toll.”